Skip to Main Content

Chapter 14: Acute Kidney Injury from Therapeutic Agents

A 29-year-old man with ITP and complex PMHx was diagnosed with nonischemic cardiomyopathy that required emergent biventricular and heart transplantation. His perspective cross-match was positive donor-specific antibodies. He was started on plasmapheresis and IVIG. His serum creatinine increased from 1 to 1.9. Explain the possible mechanism for the kidney injury.

A. Sucrose stabilizer causes increased osmolarity and leads to cell swelling and vacuolization of cells.

B. Immune globulin alters the apoptotic pathways in tubular epithelial cells, which can cause inappropriate cell death in certain kidney tissue.

C. IVIG can cause alteration of regional blood flow and lead to ischemic AKI.

D. IVIG is not harmful to the kidney, and the patient’s problem is likely prerenal.

E. None of the above.

The answer is A. The accumulation of sucrose inside the PCT cells increases the osmolarity and draws the fluid into the cells. Kidney failure occurs as a result of cell swelling, vacuolization, and tubular luminal occlusion from swollen tubular cells.

A 72-year-old woman was seen at clinic for increasing complaining of shortness of breath on exertion. She was started on frusemide 40 mg in the morning about 1 year ago for lower extremity edema and diclofenac 50 mg twice daily for the management of osteoarthritis. Her last Echo indicated left ventricular systolic dysfunction. And ACE inhibitor (lisinopril) was started. The patient serum creatinine increased from 1 to 1.3 mg/dL with normal K level after 72 hours. How should you proceed?

A. Check patients potassium and add spironolactone for hyperkalemic.

B. Decrease dose of lisinopril by 50%.

C. Switch to ARB.

D. Stop NSAIDs and observe patient.

E. Discontinue ACE inhibitor/ARB therapy and change to different class of antihypertensive agent.

The answer is D. Volume depletion and exposure to NSAIDs may increase the risk of kidney injury. Since serum creatinine was elevated slightly, and K is in normal range it is best to stop NSAIDs and observe this patient.

A 62-year-old man with a PMHx of leukemia with cytostatics and several adjuvant drugs, including pantoprazole, ciprofloxacin, fluconazole, furosemide, amphotericin B lipid complex, gentamicin, and vancomycin. Four days later, the patient’s serum creatinine was 1.8 mg/dL (baseline value 0.6 mg/dL). Treatment with piperacillin, vancomycin, and amphotericin B were stopped. By day 8, serum creatinine rose to a maximum of 3.6 mg/dL. Two days later, pantoprazole therapy was ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.